Asthma Home > Stopping Advair
Because only small amounts of inhaled steroids (such as one of the components in Advair) actually reach the blood stream, stopping Advair abruptly should not cause any problems with the body's natural steroids. However, if a person is taking a higher-than-recommended dose of Advair, it is recommended that his or her Advair dose be decreased slowly in order to avoid causing problems with the natural steroids produced in the body.
An Overview of Stopping AdvairAdvair® (fluticasone and salmeterol) is a prescription medicine that has been licensed to treat the following conditions:
Advair contains two different medications, fluticasone and salmeterol. Salmeterol is a beta-adrenergic agonist (beta agonist for short), while fluticasone is an inhaled steroid. Usually, special caution is necessary when stopping a steroid. However, this may not be necessary when stopping Advair.
Stopping an Inhaled SteroidWhen stopping other kinds of steroids (such as those taken by mouth), it is usually recommended that a person stop taking the steroid very slowly. The body becomes accustomed to the steroid, which may cause the body to make less of its own natural steroids. If a steroid is stopped too suddenly, the body may not have time to recover (and may not make enough natural steroids). This can be very dangerous. To avoid this, most healthcare providers recommend stopping a steroid very slowly by decreasing the dose a little each day.
However, inhaled steroids (like the one in Advair) are less likely to cause such problems. Because little of the inhaled steroid reaches the blood stream, the body usually does not become accustomed to the steroid. Most people can stop taking Advair abruptly without causing any problems with the body's natural steroids. However, if a person is taking a higher-than-recommended Advair dosage, it is recommended that Advair be stopped slowly under the supervision of a healthcare professional.
While stopping Advair suddenly may not have any negative effects on the body's natural steroids, it may cause a worsening of asthma or COPD. If you are stopping Advair, be sure to have a rescue inhaler (such as albuterol) handy at all times in case your breathing problems worsen.